Misuse of topical corticosteroids in women in Hail region Saudi Arabia

Authors

  • Shumoukh S. Alafnan Faculty of Medicine, University of Hail, Hail, Saudi Arabia
  • Shooq A. Alhussaini Faculty of Medicine, University of Hail, Hail, Saudi Arabia
  • Alya A. Alshammarie Faculty of Medicine, University of Hail, Hail, Saudi Arabia
  • Rasha S. Alshammari Faculty of Medicine, University of Hail, Hail, Saudi Arabia
  • Halima M. Elagib Department of Pharmacology, Faculty of Medicine, University of Hail, Hail, Saudi Arabia

DOI:

https://doi.org/10.18203/2394-6040.ijcmph20191802

Keywords:

Skin, Topical corticosteroid, Misuse, Women

Abstract

Background: A lot of women seek to get beautified. Consequently, some of the women often resort to using the products contained corticosteroids (CS) and other kinds of cosmetics, and this significantly increased with year 2018, due to the influence of social media. Despite the benefits, that excessive use of corticosteroids leads to serious side effects.

Methods: 769 electronic questionnaires were completed by women for using corticosteroids in Hail, Saudi Arabia. Statistical comparison was done using SPSS (ANOVA test) was used to compare the answers given by the participants and P values less than 0.05 were considered significant.

Results: 769 women responded. More than 30.3% of the patients were in the age group 31 to 40 years. The main reason for using the topical corticosteroids was to lighten skin color and reduce wrinkles.

Conclusions: Misuse of topical corticosteroids is widely spread among women in Hail city, and this due to various reasons, the most important of which is to get bleaching and get rid of skin blemishes.

 

Author Biography

Shumoukh S. Alafnan, Faculty of Medicine, University of Hail, Hail, Saudi Arabia

Department of pharmacology Faculty of Medicine

References

Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol. 2006;54:1-5.

Meena S, Gupta LK, Khare AK, Balai M, Mittal A, Mehta S, Bhatri G. Topical corticosteroids abuse: A clinical study of cutaneous adverse effects. Indian J Dermatol. 2017;62:675.

Sharma R, Abrol S, Wani M. Misuse of topical corticosteroids on facial skin. A study of 200 patients. J Dermatol Case Rep. 2017;11:5-8.

Sendrasoa FA, Ranaivo IM, Andrianarison M, Raharolahy O, Razanakoto NH, Ramarozatovo LS, et al. Misuse of topical corticosteroids for cosmetic purpose in Antananarivo, Madagascar. Biomed Res Int. 2017;2017:9637083.

Nnaruka E, Okoye O. Topical steroid abuse: Its use as a depigmenting agent. J Natl Med Assoc. 2006;98:934-9.

Alanzi ME, Alghamdi RA, Alsharif OM, Alghamdi KS, El Sayed SM. Health knowledge, cosmetic interests, attitude, and the need for health education regarding the use of topical bleaching agents among women in West Saudi Arabia: A cross-sectional study. J Cosmet Sci. 2018;69:101-20.

Chen AY, Zirwas MJ. Steroid-induced rosacealike dermatitis: case report and review of the literature. Cutis. 2009;83:198-204.

Al-Dhalimi MA, Aljawahiri N. Misuse of topical corticosteroids: A clinical study from an Iraqi hospital. East Mediterr Health J 2006;12:847-52.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160.

Dey VK. Misuse of topical corticosteroids: A clinical study of adverse effects. Indian Dermatol Online J. 2014;5:436–40.

Rathi SK, Kumrah L. Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases. Indian J Dermatol Venereol Leprol. 2011;77:42-6.

Kumar A, Neupane S, Shrestha PR, Pun J, Thapa P, Manandhar M, et al. Pattern and predictors of topical corticosteroid abuse on face: A study from Western Nepal. Res J Pharm Biol Chem Sci. 2015;6:1154-9.

Berth-Jones J. “Topical therapy,” in Rooks Textbook of Dermatology, Burns T, Breathnach S, Cox S, Griffiths C, Eds, vol 1, Blackwell Science Ltd., UK, 8th edition, 2010: 1–73.

Furue M, Terao H, Rikihisa W, Urabe K, Kinukawa N, Nose Y, et al. Clinical dose and adverse effects of topical steroids in daily management of atopic dermatitis. J Dermatol. 2003;148:128-33.

Vatti RR, Ali F, Teuber S, Chan C, Gershwin ME. Hypersensitivity Reactions to corticosteroids. Clin Rev Allergy Immunol. 2014;47(1):26-37.

Downloads

Published

2019-04-27

How to Cite

Alafnan, S. S., Alhussaini, S. A., Alshammarie, A. A., Alshammari, R. S., & Elagib, H. M. (2019). Misuse of topical corticosteroids in women in Hail region Saudi Arabia. International Journal Of Community Medicine And Public Health, 6(5), 1880–1885. https://doi.org/10.18203/2394-6040.ijcmph20191802

Issue

Section

Original Research Articles